• Upgrades have been completed! Including conversations, 😁😎🏀⚾⚽ Emojis and more.. Read more



Leg cramps

Guru

Silver Member
#1
#2
I had these in the first two weeks, I think it is a side effect and for me it wasn't drinking enough water, so I upped that and hopefully they have stopped. Bloody hurt though!!
 

Eclipse

Gold Member
#3
I used to get this a lot in the early days of SSing, I was advised to drink more water, but I couldn't really manage much more, and to be honest it didn't really make a lot of difference. The best way I found to help was to add a little bit of salt to my soups (not strictly allowed - but it did help). It soon passed though x x
 

Guru

Silver Member
#4
Ohh blimey I'll be drowning if I drink much more! Glad to hear it's nothing sinister then. I'll have to put up with them.
 
#5
I got them too. They're a real pain. Still sometimes get them and I think I've read about others getting them.
 
#6
Side effect, I believe there has been a fair few threads on it on here before hun. I suffer quite badly with them as well so you're not alone.;)
 

sbridge7

Silver Member
#7
Hey,
I get that and pins and needles. I drink 4.5l of water a day, so I know I drink enough. It does become less frequent over time x
 

Guru

Silver Member
#8
I wonder why a lack of water would cause them? What's the science behind a leg cramp?
 
#9
I think it can actually be caused by too much or too little water in your system, something to do with the chemical balance in your body being unbalanced I think.
 
#10
Isn't it normally low salt in your diet? In which case the more water thing isn't stictly helping (doesn't help me at all!:rolleyes:).
I find an extra food pack or doing ss+ helps though.
 
#11
i found this;

In some cases, the cramps may be a symptom of another condition or problem. For example:
  • Some drugs can cause cramps as a side-effect, or make cramps occur more often. These include: diuretics ('water tablets'), nifedipine, cimetidine, salbutamol, statins, terbutaline, lithium, clofibrate, penicillamine, phenothiazines, and nicotinic acid.
  • Over-exertion of muscles.
  • Dehydration.
  • Conditions that cause alterations in the balance of salts in the bloodstream (such as a high or low sodium or potassium level).
  • Some people who have renal (kidney) dialysis get leg cramps.
  • Pregnancy - usually in the later stages.[
  • An untreated under-active thyroid gland.
  • Peripheral vascular disease (narrowing of the leg arteries which causes poor circulation).
  • Excess alcohol.
  • Some uncommon disorders of nerves.
  • Rare causes include: cirrhosis of the liver; lead poisoning; sarcoidosis.
 

Guru

Silver Member
#13
Right after reading about a dozen sites on leg cramps these seem to be the reasons most commonly listed:


  • Some drugs can cause cramps as a side-effect, or make cramps occur more often. These include: diuretics ('water tablets'), nifedipine, cimetidine, salbutamol, statins, terbutaline, lithium, clofibrate, penicillamine, phenothiazines, and nicotinic acid.
  • Over-exertion of muscles.
  • Dehydration. Don't let yourself get dehydrated during exercise as this can upset calcium and phosphorous levels in the body, which may trigger cramps.
  • Conditions that cause alterations in the balance of salts in the bloodstream (such as a high or low sodium or potassium level).
  • Some people who have renal (kidney) dialysis get leg cramps.
  • Pregnancy - usually in the later stages.[
  • An untreated under-active thyroid gland.
  • Peripheral vascular disease (narrowing of the leg arteries which causes poor circulation).
  • Excess alcohol.
  • Some uncommon disorders of nerves.
  • Rare causes include: cirrhosis of the liver; lead poisoning; sarcoidosis.
 

babycake

Please kick my butt!!
#14
Its ment to be something to do with excess potassium and low sodium. the water is ment to help keep things moving (less sluggish). if they are happening at night try keeping your legs a little elevated. I suffer with them even before CD. They can be so bad you can feel the pain for hours like you've been kicked by steel toe caps. I once got sent to casualty with a suspected DVT because the muscles tightened so much my leg went purple and looked swollen. Well at least it got me out of work LOL
 

Guru

Silver Member
#15
Ah you're all too quick for me! :D
 

Guru

Silver Member
#16
Its ment to be something to do with excess potassium and low sodium. the water is ment to help keep things moving (less sluggish). if they are happening at night try keeping your legs a little elevated. I suffer with them even before CD. They can be so bad you can feel the pain for hours like you've been kicked by steel toe caps. I once got sent to casualty with a suspected DVT because the muscles tightened so much my leg went purple and looked swollen. Well at least it got me out of work LOL

See this is what worries me slightly. I had a DVT in my right leg in 2002 and although it felt different to this I'm a bit concerned it may happen again!
 
#17
Right after reading about a dozen sites on leg cramps these seem to be the reasons most commonly listed:


  • Some drugs can cause cramps as a side-effect, or make cramps occur more often. These include: diuretics ('water tablets'), nifedipine, cimetidine, salbutamol, statins, terbutaline, lithium, clofibrate, penicillamine, phenothiazines, and nicotinic acid.
  • Over-exertion of muscles.
  • Dehydration. Don't let yourself get dehydrated during exercise as this can upset calcium and phosphorous levels in the body, which may trigger cramps.
  • Conditions that cause alterations in the balance of salts in the bloodstream (such as a high or low sodium or potassium level).
  • Some people who have renal (kidney) dialysis get leg cramps.
  • Pregnancy - usually in the later stages.[
  • An untreated under-active thyroid gland.
  • Peripheral vascular disease (narrowing of the leg arteries which causes poor circulation).
  • Excess alcohol.
  • Some uncommon disorders of nerves.
  • Rare causes include: cirrhosis of the liver; lead poisoning; sarcoidosis.
Fun you pick that one out hun as quite a few of the others are listed on many sites.
I know that a lot of people believe that dehydration is the main cause but the fact of the matter is that CD does mess around with the balance of things in your body so quite a few of the above reasons fit. Dehydration is also the easiest to put right so it is quite regularly picked out as the reason even when it's not.
 

Mini

Administrator
Staff member
#18
I found a couple of post by CD Counsellor.

few pople are prone to cramp while using the 'Sole Source' programme. It is not caused by the diet itself, but by the increased throughput of fluid in the body's tissues. The muscle spasms result from changes in sodium levels as the water shifts between cells. Keep warm and try a drink of slimline tonic water just before bedtime. The quinine content may offer relief as may 'Crampex' tablets.


http://www.minimins.com/cambridge-diet-forum/64893-leg-cramps.html#post1026554

If you drink too much water you can affect the Potassium levels and this can result in muscle ache or cramp.
http://www.minimins.com/cambridge-diet-forum/24986-oh-my-god-cramp.html
 
Last edited:
#19
hey chuck i've had this it was caused
A, by having lots of water at once (not spreading it out throughout the day)

B, by drinking loads before sleeping

C, lack of salt

I spread water out more and started having a savoury drink in the evening
this fixed the problem

think certain bottled waters have more sodium so might be a idea to have the highest one if your a bottled water girl
 

Guru

Silver Member
#20
Ooo thanks, that's interesting stuff. I didn't know you could have slimline tonic on SS?
 


Similar threads